Alert archive / Maine / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 13, NWS Gray, ME

June 10, 2005Somerset County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jun 10, 2005, 2:59 PM EDT for Somerset County, Maine. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2005, 2:59 PM EDT (18:59 UTC)
Expired
Jun 10, 2005, 3:30 PM EDT
In force
31 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Somerset County, ME

The radar

The Portland,ME radar (KGYX), 142 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 3:30 PM EDTTSTM WND DMGMoscow, METREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2005-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2005-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KGYX 101859
SVRGYX
MEC025-101930-
/O.NEW.KGYX.SV.W.0013.050610T1859Z-050610T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
259 PM EDT FRI JUN 10 2005

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SOMERSET COUNTY IN WEST CENTRAL MAINE

* UNTIL 330 PM EDT

* AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BINGHAM...OR ABOUT 27 MILES NORTHWEST OF
  SKOWHEGAN...AND MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BINGHAM BY 305 PM EDT

LAT...LON 4522 7002 4504 7004 4499 6958 4522 6955

$$
1 follow-up statement
000 
WWUS51 KGYX 101926
SVSGYX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
326 PM EDT FRI JUN 10 2005

MEC025-101936-
/O.EXP.KGYX.SV.W.0013.000000T0000Z-050610T1930Z/
SOMERSET ME-
326 PM EDT FRI JUN 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SOMERSET COUNTY
EXPIRES AT 330 PM EDT...

THE THUNDERSTORM WAS NO LONGER BELIEVED TO BE SEVERE AND THE WARNING 
WILL BE ALLOWED TO EXPIRE.

LAT...LON 4522 7002 4504 7004 4499 6958 4522 6955

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:00 PM EDT, 59 minutes earlier.

Area forecast discussion, Jun 10, 2:00 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
200 PM EDT FRI JUN 10 2005

.SHORT TERM (TODAY THROUGH SATURDAY)...
SURFACE BOUNDARY IN PLACE OVER THE NORTHERN PORTION OF CWA THIS
AFTERNOON WILL BE THE PRIMARY FOCUS OF WEATHER IN THE SHORT TERM.
THUNDERSTORMS ALREADY FIRING ALONG THIS BOUNDARY. PRIMARY THREAT
FROM THESE STORMS WILL BE HAIL AND GUSTY WINDS. STORMS SHOULD
DIMINISH RATHER QUICKLY AFTER SUNSET. SOME OF THESE STORMS COULD BE
ON THE VERGE OF GOING SEVERE. AFTER STORMS SHUTDOWN...QUICK
RADIATIONAL COOLING WILL CAUSE WIDESPREAD FOG TO DEVELOP. ALTHOUGH
NOT AN EXACT REPEAT...SATURDAY WILL BE SIMILAR TO TODAY. EXPECT FOG
TO BURN OFF BY MID TO LATE MORNING WITH THE POSSIBILITY OF
AFTERNOON SHOWERS AND THUNDERSTORMS. THUNDERSTORMS SHOULD NOT BE AS
STRONG AS TODAY.

&&

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
TRIPLE H WEATHER (HAZY/HOT/HUMID) CONTINUES THROUGH THE WEEKEND
COURTESY OF A SUMMERTIME BERMUDA HIGH.  LOOKS LIKE HUMID DAYS WITH
HIGHS IN THE 80S AND CHANCE SHOWERS/THUNDERSTORMS ESPECIALLY
AFTERNOON/ EVENING TIME FRAME.  SUMMER ENDS ABOUT MONDAY NIGHT AS
PATTERN SHIFT BEGINS...TAKING US BACK TO A MUCH COOLER/WETTER
REGIME (DARE I SAY MORE REMINISCENT OF OF THIS PREVIOUS MAY).
DAYTIME HIGHS DROP BACK DOWN TO THE 60S WITH CHANCE RAIN OR
SHOWER ACTIVITY.  ALL THIS COURTESY OF A LONG WAVE TROUGH
SCENARIO THAT SETS UP THROUGH AT LEAST NEXT WEEKEND.

&&

.AVIATION...
VFR/MVFR CONDITIONS TO PREVAIL THIS AFTERNOON. WIDESPREAD FOG
EXPECTED TO FORM TONIGHT WITH IFR/LIFR CONDITIONS DEVELOPING BY
MIDNIGHT.

&&

.MARINE...
SOUTHERLY WINDS SHOULD REMAIN BELOW SCA CRITERIA. SEAS SHOULD ALSO
REMAIN BELOW 5 FEET...SO WILL DROP THE SCA. FOG WILL REDUCE
VISIBILITY TO LESS THAN A MILE BY MORNING.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 10, 5:46 AM EDT, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
546 AM EDT FRI JUN 10 2005

MEZ007>009-012>014-018>028-NHZ001>010-013-014-110945-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH...
BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD...
BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT...
COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY...
DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON...
FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN...
KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN...
LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH...
MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD...
OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH...
RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD...
SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE...
TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE
546 AM EDT FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY IN
FRANKLIN...SOMERSET...NORTHERN KENNEBEC AND EXTREME NORTHERN WALDO
COUNTIES IN MAINE. THE MAIN THREAT ASSOCIATED WITH THESE STORMS WILL
BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 10, 2:35 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
235 PM EDT FRI JUN 10 2005

MEZ007-012-NHZ001>004-102134-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN GRAFTON NH-
NORTHERN OXFORD ME-SOUTHERN COOS NH-SOUTHERN OXFORD ME-
INCLUDING THE CITIES OF...BERLIN...BETHEL...BETHLEHEM...COLEBROOK...
CONWAY...FRYEBURG...LANCASTER...LINCOLN...LITTLETON...RUMFORD...
SOUTH PARIS AND WOODSVILLE
235 PM EDT FRI JUN 10 2005

...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHERN NEW HAMPSHIRE
AND OXFORD COUNTY MAINE...

AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT NORTHERN NEW
HAMPSHIRE AND OXFORD COUNTY MAINE THROUGH 430 PM. AS THE STRONGEST
STORMS CROSS PITTSBURG...DIXVILLE NOTCH...STRATFORD AND UPTON...
EXPECT BRIEF WIND GUSTS TO 35 MPH...PEA SIZED HAIL AND VIVID
LIGHTNING.

IN ADDITION...UP TO ONE AND ONE-HALF INCHES OF RAIN IN LESS THAN AN
HOUR WITH SOME STORMS. THIS MUCH RAIN MAY RESULT IN LOCALIZED STREET
FLOODING...AS WELL AS SHARP RISES ON SMALL CREEKS AND STREAMS.

IF YOU PLAN TO BE OUTSIDE THIS AFTERNOON ACROSS NORTHERN NEW HAMPHIRE
AND OXFORD COUNTY...BE ON THE ALERT FOR THREATENING WEATHER AND SEEK
SHELTER AS STORMS APPROACH.

MEZ008-009-013-014-102134-
CENTRAL SOMERSET ME-NORTHERN FRANKLIN ME-SOUTHERN FRANKLIN ME-
SOUTHERN SOMERSET ME-
INCLUDING THE CITIES OF...COBURN GORE...EUSTIS...FAIRFIELD...
FARMINGTON...JACKMAN...PITTSFIELD...RANGELEY AND SKOWHEGAN
235 PM EDT FRI JUN 10 2005

...THUNDERSTORMS WITH VERY HEAVY RAIN AND HAIL WILL AFFECT THE
MOUNTAINS OF WESTERN MAINE THIS AFTERNOON...

SCATTERED STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF FRANKLIN AND
CENTRAL AND SOUTHERN SOMERSET COUNTIES THROUGH 430 PM. THE STRONGEST
STORMS WILL CROSS WILTON...FARMINGTON...BINGHAM AND MAYFIELD...
EXPECT BRIEF WIND GUSTS TO 35 MPH...PEA TO MARBLE SIZED HAIL...AND
FREQUENT CLOUD TO GROUND LIGHTNING.

IN ADDITION...UP TO ONE AND ONE-HALF INCHES OF RAIN IN LESS THAN AN
HOUR WITH THESE STORMS. THIS MUCH RAIN MAY RESULT IN LOCALIZED STREET
FLOODING...AS WELL AS SHARP RISES ON SMALL CREEKS AND STREAMS.

IF YOU PLAN TO BE OUTSIDE THIS AFTERNOON ACROSS WESTERN MAINE...BE ON
THE ALERT FOR THREATENING WEATHER AND SEEK SHELTER AS STORMS
APPROACH.

HAYES

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 3:36 PM EDTSevere Thunderstorm WarningGYXSomerset24 min
Jun 10, 4:01 PM EDTSevere Thunderstorm WarningGYXSomerset17 min

Nearby

Severe Thunderstorm Warnings in Maine, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.